Value relevance of conservative and non-conservative accounting information
Dimitrios Kousenidis (dkous@econ.auth.gr),
Anestis C. Ladas and
Christos I. Negakis
The International Journal of Accounting, 2009, vol. 44, issue 3, 219-238
Abstract:
The present paper examines effects of reporting conservatism on the value relevance of accounting earnings of a sample of Greek firms over the period from 1989 to 2003. The results of the paper indicate that conservatism is a salient feature of the Greek Accounting System. Moreover, the results depict that the level of conservatism has increased after the market crisis of 1999, potentially as a result of the additional regulation, imposed by the market authorities during the post-crisis period. Finally, the results show that there is a non-linear association between conservative reporting and value relevance of earnings. In particular, value relevance increases when moving from low-conservative firms to medium-conservative firms and decreases when moving further to high-conservative firms. Overall, the results of the paper lend empirical support to the theoretical underpinnings of Watts (2003a) who, on the one hand, report a number of arguments in favor of conservatism but, on the other hand, questions the practice of excessive conservative reporting as being a potential cause of the distortion of the earnings-returns relation.
Keywords: Conditional; conservatism; Value; relevance; of; accounting; earnings; Cross-sectional; dependence (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0020-7063(09)00050-8
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:accoun:v:44:y:2009:i:3:p:219-238
Access Statistics for this article
The International Journal of Accounting is currently edited by A. R. Abdel-Khalik
More articles in The International Journal of Accounting from Elsevier
Bibliographic data for series maintained by Catherine Liu (repec@elsevier.com).